In this episode, I’ll discuss the danger of intubation in the setting of salicylate toxicity.
During salicylate toxicity, the movement of salicylate into brain, liver, and other tissues is exacerbated by a low serum pH. This is because the more acidic the pH, the more salicylate becomes nonionized, and the nonionized form is what passes readily into tissues.
During endotracheal intubation, a brief period of apnea occurs from the time medications are given until the time the airway is placed and ventilation begins.
This period of apnea can lower the blood pH and precipitate immediate clinical deterioration in a patient with salicylate toxicity.
If the decision to intubate is made, a pharmacist should be prepared for two scenarios:
First, 100 mEq of IV sodium bicarbonate should be brought to the bedside for IV push administration just before intubation. This may blunt the effects on pH from apnea and prevent clinical deterioration.
Second, anticipate that the physician will want to use medications that do not cause apnea during intubation. This could mean that ketamine will be requested as an induction agent or that dexmedetomidine may be used for an awake fiberoptic intubation procedure.
Members of my Hospital Pharmacy Academy have access to practical training from a pharmacist’s point of view on caring for a patient with salicylate toxicity. This is in addition to many other resources to help in your practice. To get immediate access, go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.